Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 26, NWS Houston/Galveston, TX

May 1, 2016Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 1, 2016, 10:57 PM CDT for Polk County, San Jacinto County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 10:57 PM CDT (03:57 UTC)
Expired
May 2, 2016, 1:00 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 145 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS54 KHGX 020357
FFWHGX
TXC373-407-020600-
/O.NEW.KHGX.FF.W.0026.160502T0357Z-160502T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1057 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SAN JACINTO COUNTY IN SOUTHEASTERN TEXAS...
  WEST CENTRAL POLK COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 100 AM CDT

* AT 1056 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN ON ALREADY RAIN-SATURATED GROUND. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LIVINGSTON...ONALASKA...POINT BLANK...SEVEN OAKS...NORTHERN WEST
  LIVINGSTON...LEGGETT AND OAKHURST.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3090 9491 3087 9480 3080 9482 3071 9498
      3059 9524 3063 9533 3076 9528 3086 9510

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 1, 10:03 PM CDT, 54 minutes earlier.

Area forecast discussion, May 1, 10:03 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1003 PM CDT SUN MAY 1 2016

.DISCUSSION...
AT 930 PM A SURFACE TROUGH/OUTFLOW BOUNDARY WAS LOCATED BETWEEN
ONALASKA TO EAGLE LAKE NEAR COLUMBUS. A STATIONARY FRONT WAS
FURTHER INLAND NEAR A LINE FROM LUFKIN TO COLUMBUS. A LINE OF
SHOWERS AND ISOLATED THUNDERSTORMS HAS PERSISTED ALONG THE OUTFLOW
BOUNDARY FOR MOST OF THE EVENING. EVEN THOUGH ISOLATED AREAS HAVE
RECEIVED IN EXCESS OF 4 INCHES OF RAINFALL...MOST LOCATIONS HAVE
RECEIVED UNDER A QUARTER OF AN INCH.

THE MAIN ITEM OF CONCERN FOR TONIGHT AND MONDAY MORNING WILL BE
ISOLATED AREAS OF LOCALIZED HEAVY RAINFALL. THIS WILL BE DUE TO
THE SLOW MOVEMENT OF ANY ISOLATED THUNDERSTORMS THAT DEVELOP.

THE MODELS HAVE HAD A DIFFICULT TIME HANDLING THE RAIN AREAS THIS
EVENING. THERE WAS AN ABUNDANCE OF MOISTURE AVAILABLE...AS SEEN BY
DEWPOINTS OF ABOUT 12 C AT 850 MB AND 4-5 C AT 700 MB. HOWEVER...
THE MOISTURE AXIS WAS RATHER NARROW AND WAS LOCATED MAINLY OVER
THE STATIONARY FRONTAL BOUNDARY. FELT THAT THE SHOWERS AND
ISOLATED STORMS WERE BEING GENERATED MAINLY BY THE PASSAGE OF AN
UPPER JET STREAK AND A MID LEVEL SHORTWAVE TROUGH THAT CAN BE SEEN
ON THE WATER VAPOR. A CONSENSUS OF THE SHORT RANGE MODELS KEEPS
BEST RAIN CHANCES ALONG THE BOUNDARY FOR THE REST OF THE EVENING.
AFTER MIDNIGHT...THERE IS A CHANCE THAT ADDITIONAL SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP AS THE RIGHT-REAR QUADRANT OF
THE JET MOVES OVERHEAD. FOR THAT REASON... KEPT A 50 TO 60 PERCENT
CHANCE OF RAIN ALONG AND EAST OF THE HIGHWAY 59 CORRIDOR FOR THE
OVERNIGHT PERIOD.

MADE SOME UPDATES TO THE POPS AND WEATHER FOR TONIGHT AND MONDAY
MORNING.

40

&&

.PREV DISCUSSION... /ISSUED 656 PM CDT SUN MAY 1 2016/

AVIATION...
SURFACE ANALYSIS AT 21Z HAD SEVERAL BOUNDARIES OVER SE TEXAS WITH
THE MOST NOTICEABLE ONE HAVING CONVECTION DEVELOPING ALONG IT
NORTH OF KIAH. RADAR SHOWED ANOTHER OUTFLOW BOUNDARY MOVING IN
FROM THE EAST ACROSS GALVESTON BAY WHICH HAS PUSHED THROUGH
KHOU/KSGR AND LOWERED CEILINGS TO IFR. EXPECT CIGS TO BE MORE
MVFR OVERNIGHT INTO TOMORROW MORNING. THE MAIN ISSUES WILL BE WITH
CONVECTION AND WILL BE AMENDING TAFS ACCORDING TO CONVECTIVE
TRENDS FOR NEXT 6-12 HRS. NONE OF THE MODELS HAVE A GREAT HANDLE
ON THE CURRENT SITUATION BUT THE HRRR AND GFE SEEM TO GIVE A
GENERAL IDEA. BASED TAFS ON BOTH MODELS EVOLUTION...MAINLY HRRR
FOR SHORT TERM AND GFS FOR LONG TERM TRENDS. COLD FRONT SHOULD
MOVE THROUGH IN THE MORNING WITH LINGERING SHOWERS. COULD HAVE
CIGS BECOME VFR BY LATE AFTERNOON INTO THE EVENING HOURS AT THE
END OF THE TAF PERIOD.

OVERPECK

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      62  74  56  76  54 /  40  40  20   0   0
HOUSTON (IAH)              68  78  60  78  56 /  70  60  20  10   0
GALVESTON (GLS)            72  78  66  78  64 /  70  60  20  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HIGH RIP CURRENT RISK UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: BRAZORIA...GALVESTON.

GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...39
Hazardous weather outlook, May 1, 7:07 AM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
707 AM CDT SUN MAY 1 2016

GMZ330-335-350-355-370-375-021215-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
707 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

UNSETTLED WEATHER IS ANTICIPATED THROUGH MONDAY AFTERNOON.
ADDITIONAL ROUNDS OF SHOWERS AND STORMS ARE EXPECTED. WINDS AND
SEAS WILL BE HIGHER NEAR STORMS. KEEP UP WITH THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END WITH A FRONTAL
PASSAGE ON MONDAY. MODERATE OFFSHORE WINDS IN ITS WAKE MAY
REQUIRE A SMALL CRAFT ADVISORY. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED FROM MID WEEK ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
707 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING SHOWER AND THUNDERSTORM CHANCES THROUGH THE DAY
AND OVERNIGHT. THE STRONGER CELLS MAY BE CAPABLE OF PRODUCING A
COUPLE OF INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD
TO LOCALIZED STREET FLOODING. 30 TO 45 MPH WIND GUSTS ARE ALSO A
POSSIBILITY IN THE STRONGER CELLS. KEEP UP WITH THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

PRECIPITATION CHANCES WILL DIMINISH WITH THE PASSAGE OF A COOL
FRONT ON MONDAY. NO HAZARDOUS WEATHER IS EXPECTED FOR THE
REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:24 PM CDTAreal Flood AdvisoryHGXPolk66 min
May 1, 9:29 PM CDTAreal Flood AdvisoryHGXJackson61 min
May 1, 10:13 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto47 min
May 1, 10:58 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto30 min
May 2, 12:39 AM CDTCoastal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris, Matagorda14 hr
May 2, 12:48 AM CDTSpecial Marine WarningHGX57 min
May 2, 12:50 AM CDTSevere Thunderstorm WarningHGXGalveston25 min
May 2, 1:12 AM CDTSevere Thunderstorm WarningHGXGalveston33 min
May 2, 1:16 AM CDTSpecial Weather StatementHGXMontgomery44 min
May 2, 1:33 AM CDTAreal Flood AdvisoryHGXGalveston117 min
May 2, 1:36 AM CDTAreal Flood AdvisoryHGXGrimes, Montgomery54 min
May 2, 1:39 AM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker51 min
May 2, 1:40 AM CDTSpecial Marine WarningHGX95 min
May 2, 1:55 AM CDTSpecial Weather StatementHGXChambers50 min
May 2, 2:04 AM CDTSpecial Weather StatementHGXPolk26 min
May 2, 2:23 AM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker37 min
May 2, 2:30 AM CDTAreal Flood AdvisoryHGXGrimes, Montgomery, Walker2 hr
May 2, 2:42 AM CDTSpecial Weather StatementHGXTrinity33 min
May 2, 2:59 AM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto46 min
May 2, 3:07 AM CDTSpecial Weather StatementHGXHouston, Trinity38 min
May 2, 3:15 AM CDTSpecial Marine WarningHGX30 min
May 2, 3:18 AM CDTSevere Thunderstorm WarningHGXHouston, Trinity, Walker42 min
May 2, 3:40 AM CDTSpecial Weather StatementHGXPolk50 min
May 2, 3:48 AM CDTSevere Thunderstorm WarningHGXHouston27 min
May 2, 4:18 AM CDTSevere Thunderstorm WarningHGXTrinity24 min
May 2, 6:06 AM CDTAreal Flood AdvisoryHGXGalveston114 min
May 2, 6:30 AM CDTSpecial Marine WarningHGX30 min
May 2, 6:53 AM CDTSpecial Marine WarningHGX97 min
May 2, 8:18 AM CDTSmall Craft AdvisoryHGX27 hr
May 2, 8:25 AM CDTSpecial Marine WarningHGX95 min
May 2, 8:51 AM CDTRiver Flood WarningHGXLiberty, Polk67 hr
May 2, 8:51 AM CDTRiver Flood WarningHGXHarris, Liberty, Montgomery66 hr
May 2, 9:55 AM CDTSpecial Marine WarningHGX95 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.